Drug-Induced by Systemic Lupus Erythematosus Presenting as Recurrent Pericardial Effusion After Mitral Valve Repair

  • Aghigh Haydari Department of Anesthesiology, Imam Ali Hospital, Kermanshah University of Medicine, Kermanshah, Iran.
  • Feridoun Sabzi Department of Cardiac Surgery, Imam Ali Hospital, Kermanshah University of Medicine, Kermanshah, Iran.
  • Samsam Dabiri Department of Cardiac Surgery, Imam Ali Hospital, Kermanshah University of Medicine, Kermanshah, Iran.
  • Alireza Poormotaabed Department of Cardiac Surgery, Imam Ali Hospital, Kermanshah University of Medicine, Kermanshah, Iran.
Keywords: Lupus erythematosus, Drug-induced type, Pericardial effusion

Abstract

We report a patient presented with recurrent pericardial effusion caused by drug-induced systemic lupus Erythematosus (SLE) following mitral valve repair. The surgery was complicated by hemiparesis and convulsion in early postoperative period. The patient had been received carbamazepine for a paroxysmal seizure that occurred following mitral valve repair. The post operative computed tomography showed embolic stroke and its sequel (seizure) that treated with carbamazepine. In the 3rd month of follow-up, however, hemiparesis recovered by physiotherapy but carbamazepine was not discontinued as by request of neurologist. In the 6th month of surgery, the patient admitted by dyspnea and massive pericardial effusion that treated by subxiphoid drainage. This event was re occurred in two times in a short time frame and each event treated by surgical approach. The serologic exam in the last admission revealed drug-induced lupus erythematosus. The carbamazepine as an anti convulsive drug has been described to cause LE like disease in multiple case reports. Laboratory exam exhibited the possibility of carbamazepine-induced lupus in our case, with the extremely rare presentation of recurrent massive pericardial effusion.

References

Vedove CD, Del Giglio M, Schena D, Girolomoni G. Drug-induced lupus erythematosus. Arch Dermatol Res 2009;301:99-105.

Marzano AV, Vezzoli P, Crosti C. Drug-induced lupus: an update on its dermatologic aspects. Lupus 2009;18:935-940.

Mounach A, Ghazi M, Nouijai A, Ghozlani I, Achemlal L, Bezza A, et al. Drug-induced lupus-like syndrome in ankylosing spondylitis treated with infliximab. Clin Exp Rheumatol 2008;26:1116-8.

Ramos-Casals M, Brito-Zerón P, Muñoz S, Soria N, Galiana D, Bertolaccini L, et al. Autoimmune diseases induced by TNF-targeted therapies: analysis of 233 cases. Medicine 2007;86:242-51.

Costa MF, Said NR, Zimmermann B. Drug-induced lupus due to anti-tumor necrosis factor α agents. Semin Arthritis Rheum 2008;37:381-7.

Martín JM, Ricart JM, Alcácer J, Rausell N, Arana G. Adalimumabinduced lupus erythematosus. Lupus 2008;17:676-8.

Read RW, Weiss AH, Sherry DD. Episcleritis in childhood. Ophthalmology 1999;106:2377-9.

De la Maza MS, Foster CS, Jabbur NS. Scleritis associated with systemic vasculitic diseases. Ophthalmology 1995;102:687-92.

Farvardin M, Afarid M, Mehryar M, Hosseini H. Intravitreal infliximab for the treatment of sight-threatening chronic noninfectious uveitis. Retina 2010;30:1530-5.

Jabbarvand M, Fard MA. Infliximab in a patient with refractory necrotizing scleritis associated with relapsing polychondritis. Ocul Immunol Inflamm 2010;18:216-7.

Jain KK. Systemic lupus erythematous (SLE)-like syndromes associated with carbamazepine therapy. Drug Saf 1991;6,350-60.

Mohindra SK, Udeani GO, Abrahamson D. Cardiac tamponade associated with drug induced systemic lupus erythematosus. Crit Care Med1989;17:961-2.

Little WC, Freeman LG: Pericardial Disease. Circulation 2006;113:1622-32.

Maisch B, Seferović PM, Ristić AD, Erbel R, Rienmüller R, Adler Y, Tomkowski WZ, Thiene G, Yacoub MH, Task Force on the Diagnosis and Management of Pricardial Diseases of the European Society of Cardiology: Guidelines on the diagnosis and management of pericardial diseases executive summary; The Task force on the diagnosis and management of pericardial diseases of the European society of cardiology. Eur Heart J 2004;25:587-610

Troughton RW, Asher CR, Klein AL: Pericarditis. Lancet 2004;363:717-27.

Rodriguez de la Serna A, Rodríguez de la Serna A, Guindo Soldevila J, Martí Claramunt V, Bayés de Luna A: Colchicine for recurrent pericarditis [letter.[ Lancet 1987, ii:1517.

Guindo J, Rodriguez de la Serna A, Ramio' J, de Miguel Diaz MA, Subirana MT, Perez Ayuso MJ, Cosín J, Bayés de Luna A: Recurrent pericarditis. Relief with colchicine. Circulation 1990;82:1117-20.

Millaire A, de Groote P, Decoulx E, Goullard L, Ducloux G: Treatment of recurrent pericarditis with colchicine. Eur Heart J 1994;15:120-4.

Published
2017-10-30
How to Cite
1.
Haydari A, Sabzi F, Dabiri S, Poormotaabed A. Drug-Induced by Systemic Lupus Erythematosus Presenting as Recurrent Pericardial Effusion After Mitral Valve Repair. Acta Med Iran. 55(9):597-601.
Section
Case Report(s)